Indiana, 2018

Hail and Damaging Wind in Indiana, June 8, 2018

June 8, 2018 · NWS IND · 8 events in 2 counties and zones

Scattered thunderstorms developed near a nearly stationary front across central Indiana. Some storms produced pea to nickel size hail, but one storm produced hail around the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
$2,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered thunderstorms developed near a nearly stationary front across central Indiana. Some storms produced pea to nickel size hail, but one storm produced hail around the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 8, 3:18 PM EST, 15 minutes earlier.

Area forecast discussion, Jun 8, 3:18 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
418 PM EDT Fri Jun 8 2018

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 220 PM EDT Fri Jun 8 2018

Warm...humid and showery weather is expected this weekend. A warm
front is expected to linger across Central Indiana for much of
the weekend....keeping a warm and humid air mass in place across
the state. This will result in daily chances for afternoon and
evening showers and thunderstorms through the weekend. Not every
location will get wet...but we can expect to see scattered showers
and storms in the area each afternoon for the next several days.

A cold front looks to pass across the area on Tuesday
night...bringing the next chance for dry and cooler weather on
Wednesday.

&&

.NEAR TERM /Tonight/...

Issued at 220 PM EDT Fri Jun 8 2018

Surface analysis shows a warm front in place across Central
Indiana early this afternoon...stretching from near HUF toward
Muncie. Dewpoints across Central Indiana remained quite high...in
the mid to upper 60s. GOES16 shows the soupy air main in place
across Indiana...with an area of clouds stretching from SE Kansas
to Indiana...OH and PA. This was associated with the plume of
moisture also seen within the water vapor imagery.

GFS Forecast soundings continue to shows steep lapse rates this
afternoon and evening with convective temperatures in the mid 80s
and CAPE over 2400 J/KG. Aloft...weak ridging remains in place
over the Central PLains with disorganized NW flow aloft. THE
model hint at some weak impulse short wave approaching within the
flow aloft...however confidence is low with this. Meanwhile in
the lower levels...the surface front continues to act as an area
of lower level convergence.

Main factors to key on for precipitation will be the unstable air
mass in place as depicted by the forecast soundings and the lower
level convergence near the warm frontal boundary. Any help that
we might see with upper support within the plume flow aloft will
just be an added bonus toward devlopment. Thus will trend pops
higher this afternoon and tonight...with TSRA development
expected. Best pops will be across the northern parts of the
forecast area...near the frontal boundary. The outflow from
yesterday's convection south of IND appears washed out within the
flow...but we will continue to keep it in mind for potential
development Given the little change in overall air mass will trend
low temperatures tonight toward a blend of persistence and
forecast builder values.

&&

.SHORT TERM /Saturday through Monday/...

Issued at 220 PM EDT Fri Jun 8 2018

Little overall change is depicted by the models through Monday.
Overall the upper pattern remains very similar...with
weak...poorly organized ridging in place over the Central Plains
states. The GFS and NAM then show weak NW flow in place aloft
with several weak short waves poised to push across Indiana within
the flow during this time period. Confidence in these weak wave
is low as the models tend to not handle these features well. Of
more importance is the lower level features...namely the warm
front in place across Indiana along with the very warm and humid
air mass that is shown to linger through the weekend. Furthermore
forecast soundings continue to show a similar pattern on Saturday
through Monday afternoons...with steep lapse rates in place along
with plenty of CAPE over 2000 J/KG each afternoon. Thus with ample
daytime heating each day...daily afternoon and evening showers
and storms appear a very reasonable expectation. Confidence in
placement of any specific shower or storm is low...but confidence
is high that each afternoon and evening the IND radar will be
showing some showers/storms within the forecast area. Thus will
trend daily pops at or above the forecast builder guidance through
the period.

Given the warm and humid air mass and the dry ground that we have
seen across the area will again trend highs and lower at or above
the forecast builder blends.

&&

.LONG TERM /Monday night through Friday/...

Issued at 241 PM EDT Fri Jun 8 2018

Northwest flow pattern with well above normal temperatures and
chances for thunderstorms will continue during the extended. Could
see a decrease in the heat a bit and smaller storm chance (possibly
even a dry forecast) for much of Wednesday into Thursday as brief
upper ridging slips by. An upper low will start to move south toward
the area mid week but the stout upper ridge across the southern U.S.
looks like it will hold sway over central Indiana and shift the
upper trough off to the east. This will keep temperatures from
dropping much keeping highs in the middle 80s or higher and then
climbing from there for next weekend with the upper ridge building.

There isn't much model agreement on timing of the waves through the
northwest flow, so low confidence in thunderstorm chances at any
given time or location. High confidence in above normal temperatures
through the long term.

&&

.AVIATION /Discussion for 082100z TAF Update/...

Issued at 418 PM EDT Fri Jun 8 2018

Radar shows scattered showers and thunderstorms developing near KIND
but nothing organized. Thus continued with VCTS mention now through
the evening. Coverage looks to drop off enough to stop mention of
thunder overnight, though an isolated storm still can't be ruled out.

Previous discussion follows...

VFR for the most part at the sites with chances for thunderstorms
through most of the period. Moderate confidence that some
scattered storms will develop around some of the sites this
afternoon/evening, but low confidence on location and thus just
going with some VCTS and then Prob30 groups further out in time.
Any storms that do move over a site will cause at least a drop to
MVFR and possibly brief IFR conditions. With a front stalled out
somewhere in central Indiana (right now probably between KIND and
KLAF) winds should be fairly light and southwesterly south of the
front but northeasterly north of it, with increased speeds and
more variable direction if impacted by a thunderstorm.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....CP
AVIATION...CP/50
Hazardous weather outlook, Jun 8, 2:33 PM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
333 PM EDT Fri Jun 8 2018

INZ021-028>031-035>049-051>057-060>065-067>072-091945-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
333 PM EDT Fri Jun 8 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorm activity is possible across the area tonight.
Present indications suggest isolated severe storms are possible,
late this afternoon and evening.

Hazards: Damaging winds, large hail, frequent cloud to ground
lightning, and brief heavy rainfall.

Timing: Best chances for strong to severe storms from about 300 PM
EDT to 1000 PM EDT.

Discussion: A frontal system hung up across the area will be the
focus for thunderstorm activity today and tonight. Strong to
isolated severe storms are possible, mainly from the mid afternoon
hours into the early evening. High winds are the main threat, with
hail a secondary threat.

Heat index values will approach the mid 90s this afternoon over
southern Indiana.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Thunderstorm activity is possible at times from Saturday
into the middle parts of next week. Isolated severe storms are
possible on Saturday and Sunday.

Heat index values may approach the mid 90s next Tuesday afternoon.

Discussion: A meandering front will keep chances for showers and
thunderstorms around into next week. Isolated severe storms are
possible, mainly during the afternoon and evening hours over the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

PUMA

In the hours before

Local storm report, Jun 8, 1:27 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
227 PM EDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     2 SE OTTERBEIN          40.47N 87.06W
06/07/2018                   TIPPECANOE         IN   PUBLIC

            A COUPLE SMALLER TREES DOWN AND A SMALL
            OUTBUILDING DESTROYED ON CR 350 N. FOUND
            THIS MORNING SO TIME ESTIMATED.

&&

CP
Special weather statement, Jun 8, 1:54 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
254 PM EDT FRI JUN 8 2018

INZ041-042-049-081930-
Randolph IN-Henry IN-Delaware IN-
254 PM EDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANDOLPH...SOUTHEASTERN
DELAWARE AND NORTHEASTERN HENRY COUNTIES UNTIL 330 PM EDT...

At 254 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Muncie, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Muncie, Parker City, Farmland, Selma, Modoc, Blountsville and Prairie
Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4004 8537 4016 8541 4027 8510 4004 8506
TIME...MOT...LOC 1854Z 252DEG 11KT 4011 8530

CP
Special weather statement, Jun 8, 2:10 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
310 PM EDT FRI JUN 8 2018

INZ040-041-082000-
Madison IN-Delaware IN-
310 PM EDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND
NORTHWESTERN DELAWARE COUNTIES UNTIL 400 PM EDT...

At 310 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alexandria, or 10 miles northeast of Anderson, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Muncie, Alexandria, Yorktown, Gaston, Orestes and Ball State
University.

LAT...LON 4021 8532 4012 8560 4029 8573 4038 8551
      4038 8542
TIME...MOT...LOC 1910Z 252DEG 11KT 4024 8561

CP
Local storm report, Jun 8, 2:58 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
358 PM EDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             1 N BALL STATE UNIVERSI 40.22N 85.41W
06/08/2018  E0.25 INCH       DELAWARE           IN   AMATEUR RADIO

            LASTED 30 SECONDS.

&&

BHH

The radar

The Indianapolis radar (KIND), 95 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Tippecanoe

When
June 8, 3:33 PM EST to 3:35 PM EST
Where
Tippecanoe County, 0.53 mi E of Glenhall
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.330, -87.040

Hail, Madison

When
June 8, 5:04 PM EST to 5:06 PM EST
Where
Madison County, 0.53 mi E of Elwood
Measured
1.75 in hail
Property damage
$30,000
Reported by
Public
Coordinates
40.270, -85.820

The golf ball sized hail stones badly dented cars and punctured four holes in an awning. This report was received via Twitter.

Hail, Madison

When
June 8, 5:10 PM EST to 5:12 PM EST
Where
Madison County, 0.69 mi N of Elwood Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
40.260, -85.830

This report was received via Twitter.

Hail, Madison

When
June 8, 5:10 PM EST to 5:12 PM EST
Where
Madison County, 0.87 mi NE of Elwood
Measured
1.75 in hail
Reported by
Public
Coordinates
40.280, -85.820

This report was received via Twitter. The time of this observation was estimated.

Hail, Madison

When
June 8, 5:14 PM EST to 5:16 PM EST
Where
Madison County, 1.74 mi NE of Frankton
Measured
0.88 in hail
Reported by
Public
Coordinates
40.240, -85.750

Hail, Madison

When
June 8, 5:15 PM EST to 5:17 PM EST
Where
Madison County, 0.69 mi N of Elwood
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.280, -85.830

The time of this report is approximate and estimated from a photograph received from the public.

Thunderstorm Wind, Madison

When
June 8, 5:15 PM EST
Where
Madison County, 1.05 mi W of Dundee
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
40.270, -85.770

An 8 to 10-inch tree was blown down due to damaging thunderstorm wind gusts. Some hail damage also occurred to corn and bean fields, east of Elwood at 500 West between 1100 and 1200 North. This report was relayed from emergency management employees in the area.

Hail, Madison

When
June 8, 5:16 PM EST to 5:18 PM EST
Where
Madison County, 1.05 mi E of Elwood
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.270, -85.810

This report was received via Twitter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764707, 765554, 765036, 765712, 765037, 765713, 765719, 765723.